Stability and bifurcation analysis of epidemic models with saturated incidence rates: An application to a nonmonotone incidence rate

  • Received: 01 April 2013 Accepted: 29 June 2018 Published: 01 March 2014
  • MSC : Primary: 34K20, 34K25; Secondary: 92D30.

  • We analyze local asymptotic stability of an SIRS epidemic model with a distributed delay. The incidence rate is given by a general saturated function of the number of infective individuals.Our first aim is to find a class of nonmonotone incidence rates such that a unique endemic equilibrium is always asymptotically stable.We establish a characterization for the incidence rate, which shows that nonmonotonicity with delay in the incidence rate is necessary for destabilization of the endemic equilibrium. We further elaborate the stability analysis for a specific incidence rate. Here we improve a stability condition obtained in [Y. Yang and D. Xiao, Influence of latent period and nonlinear incidence rate on the dynamics of SIRS epidemiological models, Disc. Cont. Dynam. Sys. B 13 (2010) 195-211], which is illustrated in a suitable parameter plane. Two-parameter plane analysis together with an application of the implicit function theorem facilitates us to obtain an exact stability condition. It is proven that as increasing a parameter, measuring saturation effect, the number of infective individuals at the endemic steady state decreases, while the equilibrium can be unstable via Hopf bifurcation. This can be interpreted as that reducing a contact rate may cause periodic oscillation of the number of infective individuals, thus disease can not be eradicated completely from the host population, though the level of the endemic equilibrium for the infective population decreases. Numerical simulations are performed to illustrate our theoretical results.

    Citation: Yoichi Enatsu, Yukihiko Nakata. Stability and bifurcation analysis of epidemic models with saturated incidence rates: An application to a nonmonotone incidence rate[J]. Mathematical Biosciences and Engineering, 2014, 11(4): 785-805. doi: 10.3934/mbe.2014.11.785

    Related Papers:

  • We analyze local asymptotic stability of an SIRS epidemic model with a distributed delay. The incidence rate is given by a general saturated function of the number of infective individuals.Our first aim is to find a class of nonmonotone incidence rates such that a unique endemic equilibrium is always asymptotically stable.We establish a characterization for the incidence rate, which shows that nonmonotonicity with delay in the incidence rate is necessary for destabilization of the endemic equilibrium. We further elaborate the stability analysis for a specific incidence rate. Here we improve a stability condition obtained in [Y. Yang and D. Xiao, Influence of latent period and nonlinear incidence rate on the dynamics of SIRS epidemiological models, Disc. Cont. Dynam. Sys. B 13 (2010) 195-211], which is illustrated in a suitable parameter plane. Two-parameter plane analysis together with an application of the implicit function theorem facilitates us to obtain an exact stability condition. It is proven that as increasing a parameter, measuring saturation effect, the number of infective individuals at the endemic steady state decreases, while the equilibrium can be unstable via Hopf bifurcation. This can be interpreted as that reducing a contact rate may cause periodic oscillation of the number of infective individuals, thus disease can not be eradicated completely from the host population, though the level of the endemic equilibrium for the infective population decreases. Numerical simulations are performed to illustrate our theoretical results.


    加载中
    [1] Nonlinear Analysis, 47 (2001), 4107-4115.
    [2] Math. Biosci. Eng., 8 (2011), 931-952.
    [3] Math. Biosci., 42 (1978), 43-61.
    [4] Rocky Mountain J. Math., 9 (1979), 31-42.
    [5] J. Biological Dynamics, 7 (2013), 21-30.
    [6] Applied Mathematical Sciences, 110. Springer-Verlag, New York, 1995.
    [7] Nonlinear Anal. RWA., 13 (2012), 2120-2133.
    [8] Discrete Contin. Dyn. Syst. Ser. B, 15 (2011), 61-74.
    [9] Chelsea, New York, 1959 (Translated from Russian).
    [10] J. Math. Biol., 29 (1991), 271-287.
    [11] SIAM Review, 42 (2000), 599-653.
    [12] J. Math. Biol., 63 (2011), 125-139.
    [13] Disc. Cont. Dynam. Sys. B, 15 (2011), 93-112.
    [14] Bull. Math. Biol., 69 (2007), 1871-1886.
    [15] Bull. Math. Biol., 68 (2006), 615-626.
    [16] Math. Med. Biol., 22 (2005), 113-128.
    [17] Academic Press, 1993.
    [18] Nonlinear Anal. RWA., 6 (2005), 495-507.
    [19] J. Math. Biol., 23 (1986), 187-204.
    [20] J. Math. Biol., 25 (1987), 359-380.
    [21] Math. Biosci. Eng., 7 (2010), 837-850.
    [22] Nonlinear Anal. RWA., 12 (2011), 1897-1910.
    [23] Disc. Cont. Dynam. Sys. Supplement, II (2011), 1119-1128.
    [24] 3rd ed., McGraw-Hill, New York, 1976.
    [25] J. Differ. Equations, 188 (2003), 135-163.
    [26] Texts in Applied Mathematics Vol. 57, Springer, Berlin, 2011.
    [27] Nonlinear Anal. TMA., 42 (2000), 931-947.
    [28] Math. Biosci. Eng., 3 (2006), 267-279.
    [29] Math. Biosci., 208 (2007), 419-429.
    [30] Chaos, Solitons & Fractals, 41 (2009), 2319-2325.
    [31] Disc. Cont. Dynam. Sys. B, 13 (2010), 195-211.
  • Reader Comments
  • © 2014 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0)
通讯作者: 陈斌, bchen63@163.com
  • 1. 

    沈阳化工大学材料科学与工程学院 沈阳 110142

  1. 本站搜索
  2. 百度学术搜索
  3. 万方数据库搜索
  4. CNKI搜索

Metrics

Article views(2211) PDF downloads(602) Cited by(9)

Article outline

Other Articles By Authors

/

DownLoad:  Full-Size Img  PowerPoint
Return
Return

Catalog